So, let's wrap up this video series.
MAOIs inhibit MAO-A in the nerve terminal that gives an increased amount of norepinephrine and 5-HT.
Now, monoamine neurotransmitters, remember the three we discussed,
serotonin, norepinephrine, and dopamine are used to relay signals between nerve cells
and regulate important functions throughout the body.
MAOIs inhibit monoamine oxidase, and so, the body ends up
with excess norepinephrine and can't rid itself of it.
So, remember if a patient eats a tyramine containing food,
they're going to have a hypertensive crisis.
So, your role in educating the patient, making sure they truly understand
which foods and drink contain tyramine, is critically important.
Now, serotonin syndrome is rare, but potentially life-threatening.
So, hyperserotonergic, that's creating an elevated serotonergic symptom is a medical condition.
MAOI inhibitors and serotonergic drugs like the ones you see listed there are likely to lead to serotonin syndrome.
Serotonin syndrome can also occur when combining MAOIs
with certain opioids like meperidine and the other groups of medication that we discussed in the video.
So, MAOIs should not be combined with other antidepressants,
most notably tricyclics, as they too, may result in a hypertensive crisis.
Thank you for watching our video today.